Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 131, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 9, 2000, 7:42 PM EST for DeKalb County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 9, 2000, 7:42 PM EST (00:42 UTC)
- Expired
- Jul 9, 2000, 8:10 PM EST
- In force
- 28 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County DeKalb County, IN
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:45 PM EST | Tornado F0 | Sedan, IN | This second tornado touched down just west of Sedan on US HWY6. Damage at this location consisted of large tree branches being torn off trees and a few small trees being blown over. A garage made of concrete blocks was shifted off its foundation to the south |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 100045 SVRFWA INC033-100110- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 742 PM EST SUN JUL 9 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN INDIANA * UNTIL 810 PM EST * AT 742 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTHWEST OF AUBURN MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... AUBURN CONCORD ST JOE SPENCERVILLE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4143 8525 4130 8508 4155 8471 4170 8492
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SUN JUL 9 2000 KGRR RADAR SHOWING SOME SCT TSRA FIRING UP AGAIN OVER NE CWA AND JUST NORTH OF OUR CWA. THIS CONVECTION CORRELATES WELL WITH RUC PLACEMENT OF WEAK SHORT WAVE OVER S LWR MI. THIS WILL GIVE NE CORNER OF CWA SOME SCT TSRA THIS EVENING...OTHERWISE MAIN FOCUS WILL SHIFT BACK WEST WHERE YET ANOTHER ROUND OF MCS ACTIVITY EXPECTED TONIGHT. LOOK FOR INITIATION TO OCCUR IN MID MS VALLEY ALONG THETAE RIDGE AND JUST AHEAD OF 45KT LLJ IN CENTRAL PLAINS. MCS THEN TO TRACK ESE TOWARD CWA OVERNIGHT. WILL HAVE TIMING OF LATER TONIGHT IN WEST AND AFTER MIDNIGHT IN EAST..IF NOT LATER. WILL GO WITH LIKELY POPS MON AS CONVECTION WORKS THROUGH IN THE MORNING. NEXT SHORT WAVE TO MOVE ACROSS MON AFTN AND FRONT SLOWLY SAGS SOUTH TOWARD THE NORTHERN CWA. THIS WILL PLACE MAIN FOCUS FOR TOMORROW AFTN IN THE SE CWA. WILL USE MAINLY MORNING WORDING IN NORTH. WITH SHORT WAVE OVER C IN BY 00Z TUE WILL LEAVE AN EVENING CHANCE IN THE SE MON NITE. FRONT PUSHES DOWN TO S IN BY 12Z TUE SO WILL REMOVE POPS FOR TUE. UPPER LEVEL PATTERN AMPLIFIES AT END OF PERIOD LEAVING MORE PRONOUNCED NW FLOW OVER THE AREA. THIS COMBINED WITH RECENT TRENDS SUGGEST AVN NOT OUT OF THE QUESTION IN TRYING TO BRING BACK PRECIP INTO THE AREA WED SO WILL LEAVE CHANCE THERE... REST OF EXTENDED DRY FOR NOW. NO WHERE NEAR FCST HIGHS TODAY SO WILL STAY AOB GUIDANCE THIS PERIOD. .IWX...NONE JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:00 PM EST | Tornado Warning | IWX | DeKalb | 20 min |
| Jul 9, 9:24 PM EST | Severe Thunderstorm Warning | IWX | Cass | 36 min |
| Jul 9, 9:49 PM EST | Tornado Warning | IWX | Cass | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.